Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 3, 2021Kit Carson County, Colorado

NWS Goodland, KS issued this special weather statement at Jul 3, 2021, 7:08 PM MDT for Kit Carson County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 7:08 PM MDT (01:08 UTC)
Expired
Jul 3, 2021, 7:45 PM MDT
In force
37 min
Issued by
NWS Goodland, KS

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2871 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS83 KGLD 040108
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
708 PM MDT Sat Jul 3 2021
 
COZ090-091-040145-
Kit Carson County CO-Yuma County CO-
708 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 745 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Cope, or 17 miles north of Stratton, moving east
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vona, Joes and Kirk. 

This includes Interstate 70 in Colorado between mile markers 412 and
418.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

LAT...LON 3957 10291 3957 10280 3969 10280 3966 10230
      3922 10269 3950 10298
TIME...MOT...LOC 0108Z 287DEG 19KT 3955 10269 

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 3, 5:39 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 3, 5:39 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
539 PM MDT Sat Jul 3 2021

.UPDATE...
Issued at 342 PM MDT Sat Jul 3 2021

Severe Thunderstorm Watch 332 is in effect through 10pm MDT for
areas along and west of Highway 27. Primary threats will be hail
around an inch and wind gusts up to 70mph. Larger hail may be
possible in the strongest storms.

&&

.SHORT TERM...(This afternoon through Sunday Night)
Issued at 133 PM MDT Sat Jul 3 2021

Chance for thunderstorms starting during the late afternoon hours
and lasting overnight. With a surface trough, associated stationary
boundary over the Palmer Divide, and a relatively moist air mass in
place, expecting storms to form off the Front Range and Palmer
Divide. Initial cells that develop could produce severe hail as
initial conditions of SBCAPE nearing 2000 J/KG, low CIN, relatively
steep surface and mid level lapse, and modest effective shear
nearing 30 to 35 knots will allow for storms to develop and maintain
themselves. Also helping storms will be the near 60 degree dewpoints
across the area helping with deeper and more moist convection. With
the forecasted effective shear, the isolated cells would begin to
turn into multicells and even form broken lines while moving off to
the east. When this transition occurs, hail could still be possible
but would likely become sub-severe. Instead, the wind threat would
increase with DCAPE values around 1500 J/KG during the later
portions of the evening before storms begin to dissipate a little
before midnight. Confidence is decreasing on when storms will enter
the area and how far east they will move given the potential storm
triggers look to be a few counties to the west. The further west the
storms form, the longer it will take for them to enter the Tri-State
area and chances for storms will decrease a bit for locales further
east.

After midnight, any remaining storms will continue to move east and
diminish. However, east of highway 83, models are suggesting some
vorticity from the previous storms along with the moist airmass in
place (PWATs near 1.6 inches) could produce showers through the
early morning hours. Little accumulation is expected but could keep
cloud cover over the area and provide a few hundredths of an rain in
the area. Lows will drop to the 60's with upper 60's possible in the
aforementioned area. Winds will remain out of the south but decrease
to 5 to 10mph across much of the area.

Tomorrow, the eastern portion of the area may continue to see
isolated showers during the morning hours.  The rest of the area
will start the day with clearer skies. With sunnier skies in place
during most of the day, high temperatures are expected to warm into
the low to mid 90's. A few showers and thunderstorms may develop
during the afternoon and evening hours as the stationary boundary
may turn into a warm front that drapes across the area with the
moist air still in place. A few of these storms could reach severe
criteria as 1500-2000 J/KG of CAPE will remain in the area along
with near 0 CIN. However, the overall severe threat is low as
effective shear struggles to reach 30 and the confidence in storms
forming is low to begin with.

Sunday night, any storms that may have formed will likely dissipate
or exit the region to the south by midnight. Skies are expected to
clear from north to south and low temperatures will likely remain in
the low to upper 60's as in the previous night.

.LONG TERM...(Monday through Saturday)
Issued at 1241 PM MDT Sat Jul 3 2021

For the extended period, the latest GFS/ECMWF do show an amplified
500 mb ridge axis extending from the 4-corners region northeastward
into the central/northern Plains region. Late Monday into Tuesday
the axis does break down over the Plains region, but builds again
over the western portion of the country. Based on the latest
guidance, this should persist into the end of next week. This will
put northwest/downslope flow over the entire CWA during this
timeframe.

Late Monday night into Tuesday, a shortwave and associated cold
front do move along the eastern side of the upper ridge and into the
central Plains. Timing of the frontal passage could persist well
into the evening hours Tuesday due to strong blocking ridge east of
the area. There is the possibility of another front to push thru the
area at the end of the week. Model differences do peg the passage in
the Thursday to Saturday timeframe.

Weather impacts in the extended will be two-fold over the area.
First will be the hot conditions. northwest/downslope 500 mb flow
combined with southerly surface flow will have strong WAA thru the
CWA. 850 temps will range +25c to +30c Monday and could increase to
over +30c by the Thursday-Saturday timeframe. Numbers are tempered
slightly with the expected clouds/moisture with aforementioned
fropa(s).

The second concern will be the chances for thunderstorms with the
frontal passage(s). Due to the slow movement of the system Monday
from a blocking ridge east, the uncertainty of the front timing
Thursday-Saturday as well as PW values ahead of each front ranging
from 1.25" to 1.75"(dewpts in the 60s), the area could see locally
heavy rainfall/flash flooding potential especially if these storms
develop and are slow movers/train. This will have to be monitored as
the holiday weekend progresses. This will be on top of any potential
severe storms due to instability from daytime heating especially on
Monday.

For temps, looks like the entire region will see hot conditions
persist Monday on into next Saturday. Some reprieve is seen around
the midweek timeframe due to the frontal passage and expected
precipitation. Overall, highs Monday will range in the 90s, warmest
east of Highway 25. Tuesday and Wednesday will have the area seeing
mainly 80s, but for the latter portion of the week, Thursday thru
Saturday, 90s return. Despite the expected 90s for the latter
portion of the week, these numbers are not expected to bring about
any record/near record temps as they all are in the 100+ range.
Overnight lows will mainly range in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 507 PM MDT Sat Jul 3 2021

VFR conditions are expected to continue through the 00Z TAF period
at MCK and GLD. An area of thunderstorm will move across far
eastern Colorado and will begin to dissipate as they cross into
far western Kansas between 02-03Z. Expect a few thunderstorms in
the vicinity of GLD between 03-05Z, with only a very low
probability of storms after that as they continue to dissipate as
they move east. Gusty south winds should become light after 02Z at
both MCK and GLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KAK
SHORT TERM...KAK
LONG TERM...JN
AVIATION...LOCKHART
Hazardous weather outlook, Jul 3, 3:41 PM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
341 PM MDT Sat Jul 3 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
341 PM MDT Sat Jul 3 2021 /441 PM CDT Sat Jul 3 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A severe thunderstorm watch is in effect through 10pm MDT for all
areas along and west of Highway 27.

Scattered strong to severe thunderstorms are expected in the 4 PM
MDT (5 PM CDT) to 11 PM MDT (12 AM CDT) timeframe along and west of
a line from McCook Nebraska to Colby and Leoti Kansas. The primary
hazards will be hail up to the size of golf balls and wind gusts up
to 70 mph. Other hazards include the possibility of some blowing
dust producing reduced visibilities and brief locally heavy
rainfall. The rest of the area may see a few thunderstorms with cloud
to ground lightning as the primary threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

There is a chance for strong to severe storms east of a line from
Cheyenne Wells Colorado to Goodland Kansas to McCook Nebraska during
the afternoon and evening hours Sunday.

Chance for showers and thunderstorms during the afternoon and
evening hours Monday and Tuesday. The primary hazard at this time
will be cloud to ground lightning. Brief locally heavy rainfall is
also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 3, 6:32 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
632 PM MDT Sat Jul 3 2021

COZ091-040100-
Kit Carson County CO-
632 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 700 PM MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Thurman, or 14 miles north of Flagler, moving
southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

LAT...LON 3954 10315 3957 10313 3957 10279 3956 10274
      3927 10299 3941 10315
TIME...MOT...LOC 0031Z 308DEG 19KT 3951 10308

AW
Special weather statement, Jul 3, 7:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
708 PM MDT Sat Jul 3 2021

COZ090-091-040145-
Kit Carson County CO-Yuma County CO-
708 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 745 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Cope, or 17 miles north of Stratton, moving east
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vona, Joes and Kirk.

This includes Interstate 70 in Colorado between mile markers 412 and
418.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

LAT...LON 3957 10291 3957 10280 3969 10280 3966 10230
      3922 10269 3950 10298
TIME...MOT...LOC 0108Z 287DEG 19KT 3955 10269

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:03 PM MDTSpecial Weather StatementGLDSherman27 min
Jul 3, 8:27 PM MDTSpecial Weather StatementGLDSherman33 min
Jul 4, 2:47 PM MDTSpecial Weather StatementGLDGraham28 min
Jul 4, 3:10 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan35 min
Jul 4, 3:26 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan34 min
Jul 4, 3:39 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan36 min
Jul 4, 3:58 PM MDTFlash Flood WarningGLDGove, Graham, Sheridan2 hr
Jul 4, 3:58 PM MDTSevere Thunderstorm WarningGLDGraham, Sheridan32 min
Jul 4, 4:15 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan60 min
Jul 4, 4:30 PM MDTSpecial Weather StatementGLDSheridan30 min
Jul 4, 5:09 PM MDTSpecial Weather StatementGLDLogan36 min
Jul 4, 5:15 PM MDTSpecial Weather StatementGLDGove30 min
Jul 4, 5:34 PM MDTSpecial Weather StatementGLDRawlins26 min
Jul 3, 6:32 PM MDTSpecial Weather StatementGLDKit Carson28 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.